The Mathematical Institute, University of Oxford, Eprints Archive

Nonlinear pattern selection in a mechanical model for morphogenesis

Perelson, A. S. and Maini, P. K. and Murray, J. D. and Hyman, J. M. and Oster, G. F. (1986) Nonlinear pattern selection in a mechanical model for morphogenesis. Journal of Mathematical Biology, 24 (5). pp. 525-541.

[img]
Preview
PDF
824Kb

Abstract

We present a numerical study of the nonlinear mechanical model for morphogenesis proposed by Oster et al. (1983) with the aim of establishing the pattern forming capability of the model. We present a technique for mode selection based on linear analysis and show that, in many cases, it is a reliable predictor for nonlinear mode selection. In order to determine the set of model parameters that can generate a particular pattern we develop a technique based on nonlinear least square fitting to a dispersion relation. As an application we present a scenario for sequential pattern formation of dermal aggregations in chick embryos which leads to the hexagonal array of cell aggregations observed in feather germ formation in vivo.

Item Type:Article
Uncontrolled Keywords:n/a
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:531
Deposited By:Philip Maini
Deposited On:15 Dec 2006
Last Modified:20 Jul 2009 14:22

Repository Staff Only: item control page